Texas, 2016Flash Flooding and Lightning Strike in Texas, September 25 to 26, 2016
September 25 to 26, 2016 · NWS EWX · 19 events in 8 counties and zones
An upper level trough brought a surface frontal system through South Central Texas. Thunderstorms formed along a prefrontal trough and produced heavy rainfall early on the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough brought a surface frontal system through South Central Texas. Thunderstorms formed along a prefrontal trough and produced heavy rainfall early on the 25th. The cold front brought another round of heavy rain later on the 25th and into the 26th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 25, 5:34 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 25, 5:34 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
634 AM CDT SUN SEP 25 2016
.AVIATION... /12Z TAFS/
A shortwave disturbance lifting north across the Edwards Plateau
has enhanced numerous thunderstorms from Nrn Mexico into the Hill
Country while a packing of the surface pressure gradient over the
Coastal Prairies has enhanced scattered convection that extende SE
into the Gulf. The convection over the eastern Hill Country could
create timing problems for the cold front, and rapid refresh
models have struggled to maintain any form of consistency in
depicting enhanced periods of rain chances for TAF considerations.
The steady forecasts of VCTS and prevailing showers is probably
too pessimistic for the I-35 terminals, especially late periods
for SAT/SSF, whereas a constant influx of convection is more
agreed upon by models at DRT. Cold front timing is not well
illustrated in the TAF wind groups as there is some surface
troughing to the south that could start north winds ahead of time.
Given the fropa being subtle, the current thinking is that there
will be more opportunity for overrunning and possibly lower cigs.
Thus will go with steady IFR conditions in the wake of the front.
&&
.PREV DISCUSSION... /ISSUED 324 AM CDT SUN SEP 25 2016/
SHORT TERM (Today through Monday)...
Much of the overnight rain is staying west of Highway 83 within
the shear axis to the east of the upper level trough. Rainfall
amounts so far across Val Verde, Edwards, and Kinney County have
averaged 1 to 3 inches. This area of light to moderate showers and
thunderstorms will continue through the morning hours. There are
additional showers and storms developing over the Gulf of Mexico
and near the coast to our southeast. Could see some of this
activity develop or spread into our southeastern counties and
spread north throughout the day today.
By late this afternoon, the upper low will begin to retreat to
the west which will slightly weaken the upper support for
convection. At the same time, the main trough in the northern
plains will continue to move east. This feature will send a cold
front into Texas this afternoon and the front will approach the
northern CWA around midnight tonight. The boundary should serve
as a focus for the development of numerous showers and
thunderstorms for the overnight period. The center of the surface
trough will be near Val Verde County and this should help to
promote higher coverages and rain amounts in this region through
Monday morning. Rainfall amounts through Monday will average 2-5
inches west of Highway 83, 1-3 inches to the west of the I-35
corridor, and around an inch for the eastern counties.
Given the expected additional rainfall amounts and where the
heaviest rain has already fallen, have opted to issue a Flash
Flood Watch for Val Verde, Kinney, Edwards, Real, and Uvalde
County until 12z Monday. Temperatures behind the front Monday will
be in the lower 70s to middle 80s with lingering rain chances. The
threat of heavy rainfall will be less on Monday as the cold front
pushes south of the area by the afternoon hours and the best lift
will be weak isentropic lift on top of the frontal layer.
LONG TERM (Monday Night through Saturday)...
Rain chances will continue Monday night as weak post-frontal lift
continues across the area. Should finally start to see rain
chances end by Tuesday night as the lift shuts off. Additional
rainfall amounts Monday night through Tuesday night should average
less than a half of an inch. Temperatures on Tuesday and Wednesday
will be coolest of the fall season so far with lows in the 50s
across the Hill Country and 60s elsewhere. Highs will be in the
70s and 80s on Tuesday and will remain in the 80s for the
remainder of the forecast period. Beyond Tuesday night, the
forecast will remain rain free.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 89 71 80 63 81 / 50 60 60 20 20
Austin Bergstrom Intl Airport 89 70 80 64 81 / 50 60 60 20 20
New Braunfels Muni Airport 89 70 82 64 81 / 50 60 60 20 20
Burnet Muni Airport 85 67 74 60 77 / 60 70 60 20 10
Del Rio Intl Airport 83 70 76 62 73 / 80 90 80 60 30
Georgetown Muni Airport 87 68 77 62 79 / 50 70 60 20 10
Hondo Muni Airport 89 71 81 64 81 / 50 70 60 40 20
San Marcos Muni Airport 88 70 80 64 81 / 50 60 60 20 20
La Grange - Fayette Regional 89 72 85 67 83 / 50 60 50 30 20
San Antonio Intl Airport 89 72 82 65 81 / 50 60 60 30 20
Stinson Muni Airport 89 72 83 66 82 / 50 60 60 30 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for the following
counties: Edwards...Kinney...Real...Uvalde...Val Verde.
&&
Mesoscale/Aviation...Oaks
Synoptic/Grids...Hampshire
Hazardous weather outlook, Sep 25, 3:44 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 AM CDT SUN SEP 25 2016
TXZ171>173-183>194-202>209-217>225-228-260945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
444 AM CDT SUN SEP 25 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. HEAVIEST RAINFALL IS EXPECTED GENERALLY WEST OF
HIGHWAY 83. SOME HEAVY RAINFALL HAS ALREADY DEVELOPED OVER PARTS
OF THE SOUTHERN EDWARDS PLATEAU...AND A FLASH FLOOD WATCH IS IN
EFFECT FOR VAL VERDE...EDWARDS...REAL...KINNEY...AND UVALDE
COUNTIES THROUGH MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOCALLY HEAVY RAINFALL AND FLOODING WILL REMAIN POSSIBLE OVER
WESTERN PORTIONS OF SOUTH CENTRAL TEXAS THROUGH MONDAY MORNING.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER THE
WEEKEND AND INTO EARLY NEXT WEEK.
Flash Flood, Edwards
- When
- September 25, 8:45 AM CST to 11:00 AM CST
- Where
- Edwards County, 2.76 mi WSW of Rocks Spgs to 3.09 mi WSW of Rocks Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.000, -100.260
Thunderstorms produced heavy rain that caused flash flooding closing the intersection of Hwy 377 and RR674 west of Rocksprings.
Flash Flood, Real
- When
- September 25, 9:00 AM CST to 10:45 AM CST
- Where
- Real County, 2.03 mi NNW of Leakey to 1.73 mi NW of Leakey
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.758, -99.760
Thunderstorms produced heavy rain that caused flash flooding closing CR336 near the Frio River north of Leakey.
Flash Flood, Real
- When
- September 25, 9:30 AM CST to 10:45 AM CST
- Where
- Real County, 7.97 mi SSW of Vance to 7.59 mi SSW of Vance
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.710, -100.040
Thunderstorms produced heavy rain that caused flash flooding closing Hwy 55 south of Barksdale.
Flash Flood, Edwards
- When
- September 25, 12:59 PM CST to 4:45 PM CST
- Where
- Edwards County, 1.19 mi ENE of Rocks Spgs to 1.63 mi NNW of Rocks Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.027, -100.202
Thunderstorms produced heavy rain that caused flash flooding closing all roads into and out of Rocksprings.
Flash Flood, Kinney
- When
- September 25, 1:15 PM CST to 3:15 PM CST
- Where
- Kinney County, 0.6 mi E of Brackettville to 1.44 mi NE of Brackettville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.320, -100.410
Thunderstorms produced heavy rain that caused flash flooding closing FM674 and FM334 north of Brackettville.
Flash Flood, Kinney
- When
- September 25, 2:41 PM CST to 3:15 PM CST
- Where
- Kinney County, 9.04 mi NNE of Standart to 7.04 mi N of Standart
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.450, -100.560
Thunderstorms produced heavy rain that caused flash flooding closing RM3008 in northwestern Kinney County.
Flash Flood, Uvalde
- When
- September 25, 3:29 PM CST to 4:29 PM CST
- Where
- Uvalde County, 4.26 mi ENE of Reagan Wells to 5.13 mi N of Concan
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 29.584, -99.741
Thunderstorms produced heavy rain that caused flash flooding sending the Frio River out of its banks at Garner State Park.
Flash Flood, Uvalde
- When
- September 25, 3:45 PM CST to 4:45 PM CST
- Where
- Uvalde County, 4.15 mi N of Concan to 4.26 mi N of Concan
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.580, -99.730
Thunderstorms produced heavy rain that caused flash flooding sending the Frio River two to three feet over Old Leakey Rd at Magers Crossing south of Garner State Park.
Lightning, Travis
- When
- September 25, 4:00 PM CST
- Where
- Travis County, 1.19 mi E of Marshall Ford
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 30.380, -97.860
The Travis County Sheriff's Office reported that a woman was struck and killed by lightning in northwestern Austin. She was found dead on a hiking trail off of River Place Blvd.
Flash Flood, Bexar
- When
- September 26, 4:10 AM CST to 8:45 AM CST
- Where
- Bexar County, 4.81 mi NNE of Southton to 4.75 mi NNE of Southton
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.345, -98.551
Thunderstorms produced heavy rain that caused flash flooding leading to a high water rescue at the I-35 Frontage Road and Palo Alto Rd. in southwestern San Antonio.
Flash Flood, Bexar
- When
- September 26, 4:23 AM CST to 8:45 AM CST
- Where
- Bexar County, 2.28 mi NE of Southton to 1.94 mi NE of Southton
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.300, -98.550
Thunderstorms produced heavy rain that caused flash flooding leading to a high water rescue at 12280 Hwy 16 in southeastern San Antonio.
Flash Flood, Bexar
- When
- September 26, 4:28 AM CST to 8:45 AM CST
- Where
- Bexar County, 2.27 mi SE of Alamo Downs to 2.49 mi NE of (Skf)kelly Afb San A
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.430, -98.600
Thunderstorms produced heavy rain that caused flash flooding leading to a water rescue at S. Callaghan Rd. and Hwy 151 in western San Antonio.
Flash Flood, Bexar
- When
- September 26, 4:35 AM CST to 8:45 AM CST
- Where
- Bexar County, 3.13 mi N of Brooks Afb to 3.08 mi N of Brooks Afb
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.375, -98.431
Thunderstorms produced heavy rain that caused flash flooding leading to a water rescue at Prestwick Blvd. and Ferrington Dr. in southeastern San Antonio.
Flash Flood, Bexar
- When
- September 26, 4:39 AM CST to 8:45 AM CST
- Where
- Bexar County, 4.29 mi WSW of San Antonio to 4.44 mi WSW of San Antonio
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.386, -98.550
Thunderstorms produced heavy rain that caused flash flooding leading to a high water rescue at General Hudnell Dr. and Cupples Rd. in San Antonio.
Flash Flood, Comal
- When
- September 26, 6:54 AM CST to 8:15 AM CST
- Where
- Comal County, 3.3 mi NNE of Bracken to 3.9 mi WNW of Corbyn
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.660, -98.300
Thunderstorms produced heavy rain that caused flash flooding closing low water crossings along Schoenthal Rd. near FM3009 near Bracken.
Flash Flood, Comal
- When
- September 26, 6:54 AM CST to 8:15 AM CST
- Where
- Comal County, 4.21 mi NW of New Braunfels to 4.2 mi NW of New Braunfels
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.743, -98.179
Thunderstorms produced heavy rain that caused flash flooding closing Hueco Springs Loop Rd. at Elm Creek Rd. in northwestern New Braunfels.
Flash Flood, Comal
- When
- September 26, 6:54 AM CST to 8:15 AM CST
- Where
- Comal County, 3.92 mi ENE of Bulverde to 3.51 mi ENE of Bulverde
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.751, -98.409
Thunderstorms produced heavy rain that caused flash flooding closing Stahl Ln. near Smithson Valley Rd. east of Bulverde.
Flash Flood, Bexar
- When
- September 26, 7:30 AM CST to 8:45 AM CST
- Where
- Bexar County, 2.11 mi E of Olmos Park to 2.18 mi E of Olmos Park
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 29.485, -98.415
Thunderstorms produced heavy rain that caused flash flooding stranding a commercial garbage truck in approximately three and a half feet of water near the intersection of Holbrook Ln. and Aina Ln. along Salado Creek in northeastern San Antonio. The truck driver was rescued by firefighters.
Flash Flood, Hays
- When
- September 26, 11:13 AM CST to 12:45 PM CST
- Where
- Hays County, 2.16 mi WSW of San Marcos to 2.29 mi WSW of San Marcos
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.890, -97.934
Thunderstorms produced heavy rain that caused flash flooding closing Aquarena Springs Dr. at Sessom Dr. near the San Marcos River in San Marcos.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, September 25 to 26, 20161 death · 1 event
- Hail and Damaging Winds in Mississippi, September 25 to 26, 2016$214,000 · 54 kt wind · 14 events
- Waterspouts in Gulf of Mexico, September 25, 20163 events
- Flooding in Texas, September 25 to 26, 20162 events
- Damaging Winds in Wisconsin, September 25, 2016$3,000 · 50 kt wind · 2 events
- Flash Flooding in Texas, September 25, 20162 events
- Heavy Rain in Texas, September 25, 20162 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 25, 20161 event
- High Wind in Arizona, September 25, 201654 kt wind · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 25, 20161 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 25, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656400, 656403, 656404, 656405, 656407, 656408, 656425, 656430, 656410, 656412, 656413, 656414, 656415, 656417, 656418, 656421, 656422, 656419, 656420.